Alert archive / Michigan / Wind Advisories in 2014

Wind Advisory 1, NWS Marquette, MI

June 12, 2014Houghton County, Keweenaw County, Michigan

NWS Marquette, MI issued this wind advisory at Jun 12, 2014, 5:07 AM EDT for Houghton County, Keweenaw County, Michigan. It took effect at Jun 12, 2014, 4:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2014, 5:07 AM EDT (09:07 UTC)
In effect from
Jun 12, 2014, 4:00 PM EDT
Expired
Jun 12, 2014, 10:00 PM EDT
In force
6 hr
Issued by
NWS Marquette, MI

Counties Houghton County, MI, Keweenaw County, MI

The radar

The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.1 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2014-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2014-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WWUS73 KMQT 120907
NPWMQT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
507 AM EDT THU JUN 12 2014

...STRONG WEST WINDS OVER THE KEWEENAW PENINSULA THIS AFTERNOON INTO
THIS EVENING...

.A DEEPENING LOW PRESSURE SYSTEM CROSSING NORTHWEST LAKE SUPERIOR
THIS AFTERNOON INTO TONIGHT WILL RESULT IN STRONG AND GUSTY WEST
WINDS OVER THE KEWEENAW PENINSULA. WINDS WILL DIMINISH LATER 
TONIGHT AS THE LOW MOVES AWAY FROM THE AREA.

MIZ001-003-121700-
/O.NEW.KMQT.WI.Y.0001.140612T2000Z-140613T0200Z/
KEWEENAW-NORTHERN HOUGHTON-
INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK
507 AM EDT THU JUN 12 2014

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM EDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM
EDT THIS EVENING. 

HAZARDOUS WEATHER...

 * WINDS WILL SHIFT TO THE WEST THIS AFTERNOON AND BECOME STRONG AND
   GUSTY. WINDS GUSTS OVER 45 MPH ARE EXPECTED LATE THIS AFTERNOON
   INTO EARLY THIS EVENING.

 * STRONG WINDS WILL DIMINISH OVERNIGHT TONIGHT.

IMPACTS...

 * SMALLER TREE LIMBS COULD BE DOWNED DUE TO THE STRONGER WINDS AND
   HIGHER PROFILE VEHICLES WILL BE SUSCEPTIBLE TO THESE STRONGER WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WIND ADVISORY MEANS THAT FREQUENT WIND GUSTS OF 45 TO
   57 MPH ARE EXPECTED OR OCCURRING.

 * PREPARE...PLAN...AND STAY INFORMED. VISIT WWW.WEATHER.GOV/MQT

&&

$$

JLA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Jun 12, 4:54 AM EDT, 13 minutes earlier.

Area forecast discussion, Jun 12, 4:54 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
454 AM EDT THU JUN 12 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 453 AM EDT THU JUN 12 2014

WV LOOP INDICATES POTENT SHORTWAVE OVER NORTHERN MINNESOTA. SFC LOW
AND A COLD FRONT ARE TIED RIGHT INTO THE SHORTWAVE. LEADING AREA OF
SHRA AND THE TSRA FADING AWAY AS SECONDARY AREA OF TSRA HAS
DEVELOPED RIGHT ON NOSE OF SHORTWAVE/COLD AIR ALOFT. AS ADDITIONAL
SHORTWAVE ENERGY DIGS INTO THE SHORTWAVE TROUGH...LOW PRESSURE OVER
NORTHERN MINNESOTA FORECAST TO DEEPEN TODAY AS IT CROSSES WESTERN LK
SUPERIOR. AS THE SHORTWAVE CROSSES UPR MICHIGAN...SHARP POCKET OF
STEEPER LAPSE RATES SLIDES ACROSS THE AREA. INITIAL SHRA MAY TRY TO
FALL APART SOME AS THEY OUTRUN THE BETTER INSTABILITY. ADDITIONAL
SHRA/TSRA SHOULD DEVELOP MID-LATE MORNING OVER WESTERN UPR MICHIGAN
THEN SPREAD ACROSS CNTRL UPR MICHIGAN EARLY TO MID AFTN. BASED ON
INSTABILITY AVAILABLE WITH MLCAPES UP TO 850 J/KG /SEEMS REASONABLE
WITH ML DWPNTS IN THE MID 50S AND TEMPS INTO AT LEAST LOW 70S/ THERE
IS POTENTIAL FOR SHRA/TSRA TO BECOME STRONGER AS THEY WORK ACROSS
CNTRL UPR MICHIGAN. DUE TO VIGOROUS DRY SLOTTING SPREADING OUT AHEAD
OF THE MAIN SFC COLD FRONT...COVERAGE OF SHRA/TSRA MAY END UP BEING
MORE SCATTERED. AS DAYSHIFT MENTIONED YDY...THERE IS SUFFICIENT CAPE
IN THE HAIL GROWTH LAYER OF -10C TO -30C AND ALSO INCREASING DEEP
LAYER SHEAR OVER 40 KTS TO KEEP RUNNING WITH MENTION OF HAIL IN THE
STRONGER STORMS. WBZERO HEIGHTS 9-10KFT AGL AND 50DBZ HEIGHT FOR SVR
HAIL ONLY MAXES OUT IN THE 22-25 KFT AGL SO SEEMS REASONABLE THAT
ISOLD STORMS HAVE RISK OF PRODUCING MARGINALLY SEVERE HAIL.

OTHER HIGHER IMPACT ISSUE TODAY WILL BE WINDS...ESPECIALLY ON THE
KEWEENAW THIS AFTN INTO EARLY THIS EVENING. AS THE SFC LOW DEEPENS
THERE IS DECENT PRESSURE RISE THAT SLIDES ACROSS WESTERN LK SUPERIOR
AND KEWEENAW PENINSULA. SOUNDINGS SHOW NEAR SFC STABLE LAYER...BUT
GIVEN THE STRENGTH OF WINDS JUST OFF THE SFC /40-50 KTS AT H925 AND
TIGHTER PRESSURE GRADIENT/ADDITIONAL ISALLOBARIC BOOST...THINKING
THERE WILL BE ADVY LEVEL GUSTS OF 45-48 MPH OVER EXPOSED HIGHER
TERRAIN AREAS OF KEWEENAW PENINSULA. STRONGER WINDS MAY LAST AT
LEAST A FEW HOURS...SO HAVE WENT WITH WIND ADVISORY OVER THE
KEWEENAW TO COVER THE POTENTIAL. WINDS WILL GUSTY ALONG REST OF
LAKE SUPERIOR IN WAKE OF COLD FRONT...BUT SHOULD STAY BELOW ADVY.

NO BIG CHANGES TO FORECAST FOR TONIGHT. COOL/MOIST CYCLONIC FLOW IN
WAKE OF THE LOW SHOULD SUPPORT SHOWERS OVER MAINLY NORTHWEST UPR
MICHIGAN LATER TONIGHT...WITH ENHANCEMENT OCCURRING OVER THE HIGHER
TERRAIN. RELAXING CYCLONIC FLOW AND GRADUAL DRYING SHOULD DIMINISH
THE SHOWERS LATE TONIGHT. LOWS TONIGHT WILL BE BACK IN THE LOW TO
MID 40S WITH THE GUSTY WINDS ONLY ADDING TO THE CHILL.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 410 AM EDT THU JUN 12 2014

NAM SHOWS A 500 MB TROUGH OVER THE LOWER GREAT LAKES 12Z FRI WITH
THE TROUGH AXIS OVER THE ERN U.P. AT THAT TIME. SHORTWAVE RIDGING
MOVES INTO THE AREA FRI NIGHT WITH A TROUGH MOVING INTO THE NORTHERN
PLAINS SAT NIGHT. NAM SHOWS SOME 850-500 MB Q-VECTOR CONVERGENCE AND
DEEPER MOISTURE MOVING INTO THE CWA ON SAT AND THIS LASTS THROUGH
SAT NIGHT. THE GFS AND ECMWF BRING IN SOME 850-500 MB Q-VECTOR
CONVERGENCE ON SAT AND THIS LASTS THROUGH SAT NIGHT AS WELL.

MAIN CHANGE MADE TO THIS FORECAST IS TO SLOW POPS DOWN FOR SAT AND
SAT NIGHT WITH A SLOWER PROGRESSION ACROSS THE CWA FOR SAT NIGHT.
KEPT THE CENTRAL AND EAST DRY ON SAT AS DEEPER MOISTURE IS SLOWER TO
ARRIVE. OTHERWISE...DID NOT MAKE TOO MANY CHANGES TO THE GOING
TEMPERATURES. HAVE LIKELY POPS ACROSS THE WEST HALF OF THE U.P. ON
SAT NIGHT.

IN THE EXTENDED...GFS AND ECMWF SHOW A 500 MB RIDGE OVER THE EASTERN
U.S. WITH A TROUGH OVER THE WESTERN HALF OF THE U.S. 12Z SUN. THERE
IS A SHORTWAVE OVER THE NORTHERN PLAINS AND IT MOVES SLOWLY EAST 12Z
MON. ANOTHER SHORTWAVE DIGS INTO THE NORTHERN ROCKIES 12Z TUE WITH
THIS SHORTWAVE MOVING INTO THE NORTHERN PLAINS 12Z WED. SFC FRONTS
WILL BE NEARBY THIS WHOLE FORECAST PERIOD...SO LOOKS UNSETTLED AND
TEMPERATURES LOOK TO STAY NEAR NORMAL. ONLY DAY THAT LOOKS DRY WOULD
BE MONDAY WITH THE FRONT OUT OF THE AREA THEN ALLOWING BRIEF HIGH
PRESSURE IN. OTHERWISE...HAVE SOME SLIGHT CHANCE TO CHANCE POPS IN
FOR THE PERIOD FOR MOST OF THE AREA. SUNDAY LOOKS TO BE THE BEST DAY
TO SEE PCPN AND HAVE HIGHEST POPS THEN.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 139 AM EDT THU JUN 12 2014

MAIN CONCERN WITH 06Z TAFS IS SCATTERED THUNDERSTORMS EXPECTED TO
MOVE IN FROM THE WEST LATER THIS MORNING...POSSIBLY IMPACTING IWD
AND CMX PRIOR TO 18Z TODAY. MODEL GUIDANCE STILL INDICATES ENOUGH
INSTABILITY TO KEEP MENTION OF VCTS IN TAFS AT IWD AND CMX. NOT
ENOUGH CONFIDENCE THIS FAR OUT TO INCLUDE TSRA IN TAF DUE TO
UNCERTAINTY IN EXACT COVERAGE OF STORMS AND WHERE THEY WILL FORM. A
COLD FRONT PASSAGE WILL OCCUR BEHIND THE CONVECTION AT KIWD BY LATE
THIS MORNING AND AT KCMX AROUND 18Z...BRINGING GUSTY WESTERLY WINDS
BTWN 25-30 KTS AND INCREASED LOW LEVEL MOISTURE/CLOUDS LOWERING CIGS
TO MVFR. EXPECT THE GUSTY WEST WINDS AOA 20 KTS TO REACH KSAW BY MID
AFTERNOON BUT EXPECT CIGS TO STAY VFR GIVEN DOWNSLOPE WESTERLY FLOW.
SOME SHOWERS MAY IMPACT KIWD AND KCMX LATER THURSDAY EVENING WITH
MVFR CONDITIONS EXPECTED.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 453 AM EDT THU JUN 12 2014

DEEPENING SFC LOW CROSSING WESTERN LK SUPERIOR THIS AFTN WILL LEAD
TO TIGHT PRESSURE GRADIENT OVER WESTERN AND CENTRAL LK SUPERIOR THIS
AFTN INTO THE EVENING. WIDESPREAD SOUTHWEST TO WESTERLY 25-30 KT
WINDS EXPECTED. GALE FORCE GUSTS LIKELY AS WELL...BUT MARGINAL
ENOUGH TO NOT GO WITH A GALE WARNING. GUSTY NORTHWEST WINDS 20-25
KTS WILL CONTINUE INTO FRIDAY MORNING. ARRIVAL OF HIGH PRESSURE WILL
DIMINISH WINDS TO LESS THAN 20 KTS BY FRIDAY EVENING AND ON INTO
SATURDAY. EAST TO SOUTHEAST WINDS OVER 20 KTS POSSIBLE ON SUNDAY
OVER EASTERN LK SUPERIOR AS ANOTHER LOW PRESSURE TROUGH MOVES FROM
NORTHERN PLAINS TO UPPER GREAT LAKES. INCREASING MOISTURE FLOWING
OVER THE CHILLY WATERS BY LATE WEEKEND WILL ALLOW AREAS OF FOG TO
FORM.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 10 PM EDT THIS EVENING
     FOR MIZ001-003.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JLA
LONG TERM...07
AVIATION...VOSS
MARINE...JLA
Hazardous weather outlook, Jun 11, 4:37 PM EDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
437 PM EDT WED JUN 11 2014

MIZ001>007-009>014-084-085-121215-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
437 PM EDT WED JUN 11 2014 /337 PM CDT WED JUN 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER FAR WESTERN UPPER MICHIGAN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF WESTERN AND CENTRAL
UPPER MICHIGAN ON THURSDAY. SOME HAIL COULD OCCUR IN THE STRONGER
STORMS ON THURSDAY...ESPECIALLY DURING THE AFTERNOON.

MORE THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-121215-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
437 PM EDT WED JUN 11 2014 /337 PM CDT WED JUN 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY ACROSS ALL OF LAKE SUPERIOR. SOME
HAIL COULD OCCUR IN THE STRONGER STORMS ON THURSDAY...ESPECIALLY
DURING THE AFTERNOON.

THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-121215-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
437 PM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND AGAIN SUNDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

JLB

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:43 AM EDTMarine Dense Fog AdvisoryMQT13 hr

Nearby

Wind Advisories in Michigan, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.